zbMATH — the first resource for mathematics

Convolution quadrature and discretized operational calculus. II. (English) Zbl 0643.65094
In the first part [ibid. 52, 129-145 (1988; Zbl 0637.65016)] the author derived ‘operational’ quadrature rules for the approximate evaluation of the convolution integral \(\int^{x}_{0}f(x-t)g(t)dt\) by \(\sum^{n}_{j=0}\omega_{n-j}(h)g(jh),\) \(n=0,1,...,N\). The weights \(\{\omega_ n\}\) are given by \(\sum^{n}_{j=0}\omega_ j(h)\zeta^ j=F(\delta (\zeta)/h),\) F is the Laplace transform of f and \(\delta =\rho (\zeta)/\sigma (\zeta)\), where \(\rho\) and \(\sigma\) are associated (with the usual notation) with a linear multistep method. The rules are useful in problems in numerical integration and the numerical solution of Volterra integral equations with convolution kernels. These kernels may have algebraic or algebraic-logarithmic singularities, and indeed any kernel which has a known and simple Laplace transform.
The author discusses the problem of the calculation of the weights which have themselves to be calculated approximately. A section is devoted to kernels of the form \((1/\epsilon_ 1)k_ 1(t/\epsilon_ 1)+...+(1/\epsilon_ m)k_ m(t/\epsilon_ m)\) where \(0<\epsilon_ m<...<\epsilon_ 1\leq 1\), \(\epsilon_ m<<\epsilon_ 1\). The methods of the paper are said to be more appropriate to Volterra equations with kernels of this form than the usual methods based on pointwise quadrature formulae. In fact it is shown that accuracy improves with decreasing \(\epsilon_ i\). A section is devoted to an examination of an absorption- diffusion problem. This is replaced by a boundary integral equation where the Laplace transform of the kernel is known rather than the kernel itself. It is shown that when the associated multistep methodquential map grammars, most of the recent work has been on parallel map generating systems. The main types of these are: (1) binary fission/fusion systems with labeling and interactions of the regions, (2) the map interpretations of parallel graph grammars (such as propagating graph 0L- systems) with node (region) labeling, and (3) the edge-label-controlled binary propagating map 0L-systems (BPM0L-systems). Of the latter systems various classes are defined: with single or double edge labels, and with edge insertion controlled by circular words or by markers. Properties and applicability to cell division pattern of these families of systems are compared.

65R20 Numerical methods for integral equations
65D32 Numerical quadrature and cubature formulas
41A55 Approximate quadratures
45D05 Volterra integral equations
Full Text: DOI EuDML
[1] Ciarlet, P. G.: The Finite Element Method for Elliptic Problems. Amsterdam: North Holland 1978 · Zbl 0383.65058
[2] Corduneanu, C.: Integral Equations and Stability of Feedback Systems. New York: Academic Press 1973 · Zbl 0273.45001
[3] Dahlquist, G.: A special stability problem for linear multistep methods. BIT3, 27-43 (1963) · Zbl 0123.11703 · doi:10.1007/BF01963532
[4] Desoer, C.A., Vidyasagar, M.: Feedback Systems: Input-Output Properties. New York: Academic Press 1975 · Zbl 0327.93009
[5] Doetsch, G.: Handbuch der Laplace-Transformation, Vol. II. Basel: Birkhäuser 1955 · Zbl 0065.34001
[6] Eggermont, P.P.B.: Uniform error estimates of Galerkin methods for, monotone Abel-Nolterra integral equations on the half-line. Report, Univ. of Delaware, Newark (1987)
[7] Gelbin, D.: Measuring absorption, rates from an aqueous solution. AICHE J. (to appear) orGienger, G.: On convolution quadratures and their application to Fredholm integral equations. Dissertation, Univ. Heidelberg (1987)
[8] Gochberg, I.Z., Feldman, I.A.: Faltungsgleichungen und Projektionsverfahren zu ihrer Lösung. Stuttgart: Birkhäuser 1974 · Zbl 0278.45007
[9] Golub, G.H., Van Loan, C.F.: Matrix Computations. Oxford: North Oxford Academic 1983
[10] Hairer, E., Lubich, Ch., Schlichte, M.: Fast numerical solution of weakly singular Volterra integral equations. Report, Université de Genève (1986) J. Comput. Appl. Math. (to appear) · Zbl 0654.65091
[11] Hairer, E., Maass, P.: Numerical methods for singular nonlinear integro-differential equations. Appl. Numer. Math.3, 243-256 (1987) · Zbl 0631.65142 · doi:10.1016/0168-9274(87)90051-1
[12] Hannsgen, K.B., Herdman, T.L., Stech, H.W., Wheeler, R.L. (eds.): Volterra and Functional Differential Equations New York: Marcel Dekker 1982 · Zbl 0487.00009
[13] Henrici, P.: Fast Fourier methods in computational complex analysis. SIAM Rev.21, 487-527 (1979) · Zbl 0416.65022 · doi:10.1137/1021093
[14] Hoppensteadt, F.C.: An algorithm for approximate solutions to weakly filtered synchronous control systems and nonlinear renewal processes. SIAM J. Appl. Math.43, 834-843 (1983) · Zbl 0555.93026 · doi:10.1137/0143054
[15] Krein, M.G.: Integral equations on a half-line with kernel depending upon the difference of the arguments. Uspekhi Mat. Nauk13, 3-120 (1958) (engl.: AMS Translations22, 163-288 (1962))
[16] Londen, S.O., Staffans, O.J. (eds.): Volterra Equations. Springer LNM, Vol. 737 (1979) · Zbl 0404.00013
[17] Lopez-Castillo, J.M., Jay-Gerin, J.P., Tannous, C.: Dynamics of electron delocalization: an exact treatment. Europhys. Lett. (to appear)
[18] Lubich, C.: Fractional linear multistep methods for Abel-Volterra integral equations of the second kind. Math. Comput.45, 463-469 (1985) · Zbl 0584.65090 · doi:10.1090/S0025-5718-1985-0804935-7
[19] Lubich, C.: Fractional linear multistep methods for Abel-Volterra integral equations of the first kind. IMA J. Numer. Anal.7, 97-106 (1987) · Zbl 0624.65137 · doi:10.1093/imanum/7.1.97
[20] Lubich, C.: Convolution Quadrature and Discretized Operational Calculus. I. Numer. Math.52, 129-145 (1988) · Zbl 0637.65016 · doi:10.1007/BF01398686
[21] Sanz-Serna, J.M.: A numerical method for a partial integro-differetial equation. SIAM. J. Numer. Anal. (to appear) · Zbl 0643.65098
[22] Sloan, I.H., Spence, A.: Projection methods for integral equations on the half-line. IMA J. Numer. Anal.6, 153-172 (1986) · Zbl 0593.65095 · doi:10.1093/imanum/6.2.153
[23] Stenger, F.: The approximate solution of Wiener-Hopf integral equations. J. Math. Anal. Appl.37, 687-724 (1972) · Zbl 0224.45002 · doi:10.1016/0022-247X(72)90251-X
[24] Talbot, A.: The accurate numerical inversion of Laplace transforms. J. Inst. Math. Appl.23, 97-120 (1979) · Zbl 0406.65054 · doi:10.1093/imamat/23.1.97
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.